Florida, 2009Damaging Wind in Florida, January 7, 2009
January 7, 2009 · NWS TBW · 1 event in 1 county or zone
A cold front caused a line of showers and thunderstorms that produced wind gusts of 40 to 50 MPH as it moved through the Nature Coast.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front caused a line of showers and thunderstorms that produced wind gusts of 40 to 50 MPH as it moved through the Nature Coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jan 7, 3:10 AM EST, 5 hours 25 minutes earlier.
Area forecast discussion, Jan 7, 3:10 AM EST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
310 AM EST WED JAN 7 2009
.SHORT TERM (TODAY-FRI)...COLD FRONT TO BRING BEST CHANCE OF RAIN
TODAY THEN COOLER AND DRIER CONDITIONS TO END THE WEEK. DEEP UPPER
TROF SWEEPING THRU THE GULF COAST REGION ACCOMPANIED BY POTENT
VORT MAX AND JET STREAK PUSHING PRE FRONTAL LINE OF SHOWERS AND
EMBEDDED THUNDERSTORMS TOWARDS THE AREA THIS MORNING. SOME SEMBLANCE
OF THESE FEATURES TO MOVE OVER THE AREA TODAY WITH SHOWERS LIKELY
FROM THE BAY AREA NWARD AND CHANCE POPS TO SW FL. AS TROF LIFTS
AND BEST DYNAMICS PULL NWARD STRONGEST CONVECTIVE MECHANICS
EXPECTED TO BE TO OUR N. BUT DAYTIME HEATING COMBINED WITH THE
LINE OF SHOWERS TO PRODUCE SLIGHT CHANCE OF THUNDERSTORMS. WITH
40-50 KT LOW LEVEL JET ALONG THE PRE FRONTAL LINE SOME OF THE
STORMS MAY BE STRONG WITH GUSTY WINDS THE PRIMARY THREAT. TIMING
OF PRECIP CONTINUES TO LOOK LIKE MORNING ACTIVITY OVER THE NATURE
COAST TO MID DAY AROUND THE BAY AREA TO THE AFTERNOON IN SW FL.
ALSO STRONG PRESSURE GRADIENT TO PRODUCE BREEZY SOUTHWEST TO
WESTERLY WINDS OVER THE AREA TODAY SO HAVE ISSUED LAKE WIND
ADVISORY FROM 9AM TO 5 PM TODAY.
A COLD FRONT WILL QUICKLY MOVE OVER THE AREA AFTER THE RAIN LATER
TODAY WITH COOLER AND DRY HIGH PRESSURE BUILDING INTO THE REGION TONIGHT.
FAIRLY SOUTHERN SOURCE REGION OF THE HIGH SO TEMPS TO ONLY FALL
SLIGHTLY BELOW NORMAL TONIGHT.
DRY NW FLOW ALOFT BY THU FOR MOSTLY SUNNY SKIES AND AROUND NORMAL
MAX TEMPS. BY FRI MORNING SFC HIGH MOVES INTO THE DEEP SOUTH WITH
LIGHT NORTHERLY DRAINAGE FLOW WITH TEMPS AGAIN NEAR NORMAL.
CHAMBER OF COMMERCE DAY FRI AS WELL.
.LONG TERM (FRIDAY NIGHT-WEDNESDAY)...MID RANGE MODELS ARE HINTING
AT THE BEGINNINGS OF A LARGE SCALE PATTERN CHANGE OVER NORTH AMERICA
BEGINNING THIS WEEKEND. THE AMPLIFIED MULTI-WAVE PATTERN THAT HAS
BEEN BRINGING A SEEMINGLY ENDLESS SUPPLY OF WEATHER MAKERS TO THE
NORTHERN AND CENTRAL TIER OF THE COUNTRY IS EXPECTED TO BECOME A TWO
WAVE PATTERN WITH A RIDGE OVER THE WESTERN STATES AND TROUGH OVER
THE EAST. THERE IS...OF COURSE...SOME DISAGREEMENT ON THE TIMING OF
THIS PATTERN TRANSITION...WITH THE GFS INDICATING A FASTER CHANGE
THAN THE ECMWF. HAVE KEPT WITH THE FORECAST TREND OF THE ECMWF AS IT
HAS BEEN THE MOST CONSISTENT MODEL OF LATE. THIS MODEL KEEPS A FRONT
STALLED OVER NORTHERN FLORIDA AND SOUTHERN GEORGIA SATURDAY NIGHT
THROUGH MONDAY BEFORE FINALLY PUSHING IT THROUGH MONDAY NIGHT AND
TUESDAY. THE GFS ON THE OTHER HAND PUSHES THE FRONT THROUGH SATURDAY
NIGHT AND SUNDAY...THUS THIS MODEL IS INDICATING A MUCH COOLER
SCENARIO FOR EARLY NEXT WEEK. WILL KEEP THE FORECAST GUIDANCE NEAR
CLIMO THROUGH THE PERIOD.
.AVIATION...VFR OVERNIGHT WITH SOME LOW STRATUS POSSIBLE BY EARLY
MORNING...WITH BRIEF PERIODS OF MVFR/IFR. A FRONTAL SYSTEM WILL
SPREAD GUSTY WINDS...STRATUS...AND SHOWERS OVER THE TERMINALS
BETWEEN LATE MORNING AND EARLY AFTERNOON. HAVE INDICATED THE
POSSIBILITY OF THUNDERSTORMS ASSOCIATED WITH THE FRONT...ALTHOUGH
STABILITY PARAMETERS WILL BE ON THE MARGINAL SIDE. BELIEVE THAT
THUNDERSTORM COVERAGE WILL BE ON THE SMALL SIDE. LATE THU
&&
.MARINE...GRADIENT TIGHTENING AS COLD FRONT MOVES THRU THE CENTRAL
GULF EARLY THIS MORNING. GRADIENT OVER THE E GULF TO PRODUCE SW-W
WINDS INCREASING TO 20 KNOTS TODAY BY NOON WITH SEAS QUICKLY BUILDING
FOR SCA CONDITIONS OFFSHORE AND SCEC ON TAMPA BAY FROM 10 AM THRU
THE DAY. BEHIND THE FRONT HIGH PRESSURE TO QUICKLY BUILD INTO THE
REGION WITH GRADIENT COLLAPSING AROUND MIDNIGHT TONIGHT. WINDS TO
DROP OFF QUICKLY BUT ELEVATED SEAS WILL BE SLOWER TO RESPOND
OVERNIGHT INTO THU. WEAKENED HIGH PRESSURE RIDGE AXIS TO HOLD FRI
AND BE REPLACED OVER THE WEEKEND WITH WINDS AND SEAS REMAINING
FAIRLY LIGHT.
&&
.FIRE WEATHER...ABUNDANT LOW LEVEL MOISTURE AHEAD OF THE FRONT TODAY
WITH BREEZY SW-W WINDS. DRY AND COOL AIRMASS TO FILTER INTO THE REGION
THU/FRI FOR CRITICALLY LOW RH WITH MARGINAL 2-3 HR DURATIONS AND WILL
CONTINUE TO HEADLINE ATTM.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 73 49 70 51 / 60 10 0 5
FMY 77 51 72 51 / 40 10 0 5
GIF 75 48 71 49 / 60 10 0 5
SRQ 72 49 70 51 / 50 10 0 5
BKV 74 40 70 40 / 60 5 0 5
SPG 72 52 70 56 / 60 10 0 5
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY FROM 9 AM THIS MORNING TO 5 PM EST THIS
AFTERNOON FOR CHARLOTTE-CITRUS-DE SOTO-HARDEE-HERNANDO-
HIGHLANDS-HILLSBOROUGH-LEE-LEVY-MANATEE-PASCO-PINELLAS-POLK-
SARASOTA-SUMTER.
GULF WATERS...SMALL CRAFT ADVISORY UNTIL 10 PM EST THIS EVENING FOR ENGLEWOOD
TO TARPON SPRINGS OUT 20 NM-ENGLEWOOD TO TARPON SPRINGS OUT
20 TO 60 NM-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM.
SMALL CRAFT ADVISORY FROM 10 AM THIS MORNING TO 10 PM EST THIS
EVENING FOR BONITA BEACH TO ENGLEWOOD OUT 20 NM-BONITA
BEACH TO ENGLEWOOD OUT 20 TO 60 NM.
SMALL CRAFT EXERCISE CAUTION FROM 10 AM EST THIS MORNING THROUGH
THIS EVENING FOR TAMPA BAY WATERS.
&&
SHORT TERM/MARINE/FIRE WEATHER...25/DAVIS
LONG TERM/AVIATION...05/CANTINHazardous weather outlook, Jan 7, 4:31 AM EST, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
431 AM EST WED JAN 7 2009
FLZ039-042-043-048>052-055>057-060>062-065-072145-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
431 AM EST WED JAN 7 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
A PRE FRONTAL TROUGH AND COLD FRONT ARE EXPECTED TO PASS OVER THE
THE NATURE COAST THIS MORNING...THE TAMPA BAY AREA AROUND MID DAY
AND SOUTHWEST FLORIDA THIS AFTERNOON PRODUCING A GOOD CHANCE OF
SHOWERS WITH A CHANCE FOR THUNDERSTORMS. SOME STORMS MAY PRODUCE
STRONG GUSTY WINDS...BRIEF HEAVY RAINFALL AND DEADLY LIGHTNING.
...WIND AND SEA IMPACT...
WINDS AND SEAS WILL CONTINUE TO INCREASE IN ADVANCE OF THE COLD FRONT
MOVING THROUGH THE EASTERN GULF TODAY. STRONG HIGH PRESSURE WILL
BUILD OVER THE REGION BEHIND THE FRONT THROUGH THIS EVENING PRODUCING
ELEVATED WINDS AND SEAS MAKING FOR HAZARDOUS BOATING CONDITIONS.
FISHERMEN AND OTHER SMALL CRAFT OPERATORS MAY WANT TO POSTPONE TRIPS
UNTIL CONDITIONS IMPROVE.
ALSO WINDS OVER AREA LAKES ARE EXPECT TO GUSTY TODAY SO CAUTION
IS ADVISED ON LARGE LAKES TODAY AS WELL. OUTDOOR ENTHUSIASTS MAY
WISH TO POSTPONE LAKE RELATED ACTIVITIES UNTIL CONDITIONS IMPROVE.
...RIP CURRENT IMPACT...SOUTHWEST FLOW WILL CONTINUE TO INCREASE TODAY
AHEAD OF THE FRONT THEN BECOME WEST TO NORTHWESTERLY AND REMAIN GUSTY
LATER TODAY INTO THIS EVENING. THESE WINDS WILL PRODUCE CHOPPY BREAKING
WAVES ALONG AREA BEACHES TODAY INCREASING THE THREAT FOR DANGEROUS RIP
CURRENTS TODAY INTO THURSDAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
...FIRE WEATHER IMPACT...
A DRY AND COOL AIRMASS WILL FILTER INTO THE REGION THURSDAY AND
REMAIN OVER THE AREA FRIDAY PRODUCING CRITICALLY LOW HUMIDITIES WITH
MARGINAL 2 TO POSSIBLY 4 HOUR DURATIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.
RD
In the hours before
Special weather statement, Jan 7, 7:12 AM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
712 AM EST WED JAN 7 2009
FLZ039-042-071315-
CITRUS-LEVY-
712 AM EST WED JAN 7 2009
...STRONG WINDS WILL AFFECT LEVY AND NORTHERN CITRUS COUNTIES...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A LINE OF
SHOWERS...MOVING EAST AT 40 MPH...WILL AFFECT CHIEFLAND...CEDAR
KEY...BRONSON AND WILLISTON...UNTIL 815 AM EST. GUSTY WINDS OF
AROUND 40 MPH ALONG OR JUST AHEAD OF THE LINE MAY CAUSE LOOSE
OBJECTS TO BLOW AROUND. MINOR DAMAGE TO TREE LIMBS AND WIRES IS
POSSIBLE.
BARRON
Special weather statement, Jan 7, 8:16 AM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
816 AM EST WED JAN 7 2009
FLZ039-042-071415-
CITRUS-LEVY-
816 AM EST WED JAN 7 2009
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A LINE OF
SHOWERS...MOVING EAST AT 45 MPH...WILL AFFECT HOMOSASSA
SPRINGS...CRYSTAL RIVER AND BEVERLY HILLS...UNTIL 915 AM EST. GUSTY
WINDS UP TO 40 MPH MAY OCCUR ALONG OR AHEAD OF THIS LINE. MINOR
DAMAGE TO TREE LIMBS AND WIRES IS POSSIBLE.
BARRON
Thunderstorm Wind, Levy
- When
- January 7, 8:35 AM EST
- Where
- Levy County, Chiefland
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 29.480, -82.860
A roof was blown off of a small tool shed in Chiefland.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flows and Flooding in Washington, January 7 to 10, 2009$72 million · 15 events
- Debris Flow and Avalanche in Washington, January 7 to 11, 2009$13 million · 7 events
- Damaging Winds and High Wind in North Carolina, January 7 to 8, 2009$464,000 · 55 kt wind · 50 events
- High Wind in Colorado, January 7, 20093 injured · $1.0 million · 93 kt wind · 5 events
- Strong Wind in Georgia, January 7, 20092 injured · $284,000 · 12 events
- Strong Wind in South Carolina, January 7, 2009$320,000 · 18 events
- Debris Flow in North Carolina, January 7, 20092 injured · $200,000 · 1 event
- Damaging Winds in North Carolina, January 7, 2009$80,000 · 68 kt wind · 21 events
- High Wind in South Carolina, January 7, 2009$100,000 · 50 kt wind · 6 events
- High Wind in North Carolina, January 7, 2009$100,000 · 50 kt wind · 5 events
- Winter Storm in Vermont, January 7 to 8, 2009$65,000 · 7 events
- Strong Wind in Georgia, January 7, 2009$70,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146261.